Acute Liver Failure Following the Use of Ecstasy (MDMA)
by
Lange-Brock N, Berg T, Muller AR, Fliege H,
Neuhaus P, Wiedenmann B, Klapp BF, Monnikes H.
Medizinische Klinik mit Schwerpunkt Psychosomatik und
Psychotherapie des Universitatsklinikum Charite
der Humboldt-Universitat zu Berlin.
Z Gastroenterol 2002 Aug;40(8):581-6


ABSTRACT

The use of "ecstasy" (Methylenedioxymethamphetamine) as a recreational drug is increasing in europe since the 1980's. Aside intended psychological effects the use of ecstasy can be followed by symptoms of intoxication; complications include toxic hepatic damage up to acute hepatic failure. This case-report is about a 17-year old female patient who regularly used "ecstasy" over a six-month period. Two days after the last use of "ecstasy", she reported to her general practitioner with nausea, vomiting, abdominal pain and jaundice. Within 10 days the patient developed acute liver failure. With criteria for liver transplantation fulfilled she was listed for orthotopic liver tranplantation of high urgency which was carried out only one day later. Histological examination of the explanted liver showed evidence for a toxic fulminant hepatitis. After transplantation the patient made a full recovery and was released from hospital on day 26 after transplantation. At the first control after six months the patient was in good physical and nutritional condition, serological parameters were normal and ultrasound examination of the transplanted liver was unremarkable. The ethiopatology of "ecstasy"-induced hepatotoxicity, which can occur dose-independently with a symptom-free period from days to weeks after ingestion is not yet fully understood. Possible mechanisms of hepatic damage include influence of MDMA on body temperature regulation, harmful effects of the substance or further components of the "ecstasy"-tablets on the liver cell or a genetic vulnerability of some individuals against amphetamines and amphetamine derivates. There are no parameters existing which could predict the course and severity of "ecstasy"-induced hepatopathy. Especially in young patients with symptoms of hepatic damage frequent controls of clinical status and relevant laboratory parameters are of great importance. Patient transfer to a specialised centre should follow as early as possible; at the latest, when coagulopathy occurs.

Apoptosis
Club drugs
Abstinence
MDMA/MDE
Brain damage?
Oxidative stress
Protect and survive
Deaths in New York
Ecstasy and tryptophan
Toxic metabolites of MDMA
Ecstasy and serotonin synthesis
Serotonin/dopamine interactions
Electrophysiological evidence of 5-HT damage
Effect of MDMA on amyloid precursor protein (APP)
5-HT, 5-HIAA, norepinephrine, epinephrine and dopamine


Refs
and further reading

HOME
HedWeb
Nootropics
Cocaine.org
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family